Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Detroit, MI

August 2, 2017Genesee County, Michigan

NWS Detroit, MI issued this special weather statement at Aug 2, 2017, 8:21 PM EDT for Genesee County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 8:21 PM EDT (00:21 UTC)
Expired
Aug 2, 2017, 9:00 PM EDT
In force
39 min
Issued by
NWS Detroit, MI

County Genesee County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS83 KDTX 030021
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
821 PM EDT WED AUG 2 2017
 
MIZ061-069-030100-
Genesee MI-Oakland MI-
821 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND AND
SOUTHEASTERN GENESEE COUNTIES UNTIL 900 PM EDT...

At 821 PM EDT, Doppler radar indicated a strong thunderstorm over
Grand Blanc, moving southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fenton around 825 PM EDT. 
  Goodrich around 840 PM EDT. 
  Holly around 845 PM EDT. 

Other locations impacted by this storm include Atlas and Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4289 8379 4302 8361 4288 8345 4275 8365
TIME...MOT...LOC 0021Z 316DEG 12KT 4291 8364 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:48 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 2, 6:48 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
648 PM EDT Wed Aug 2 2017

.AVIATION...

The risk of additional convection will decrease by 00Z as the loss
of daytime heating wanes. Radar trends support this. The exception
however will be along a weak sfc cold front near FNT. This cold
front will slowly sink south during the night. Shallow post frontal
cold air advection into ample low level moisture will lead to the
development of fog and/or low stratus during the night, persisting
well into Thurs morning. Model soundings suggest IFR conditions are
highly probable.

For DTW...The degree of upscale growth with the thunderstorms
earlier this evening has led to the development of a region of mid
level subsidence in its wake, now overspreading metro Detroit. This
should hinder additional convective development through the rest of
the evening. The sfc front is forecast to traverse metro around 09Z.
The added low level convergence will support some fog and low cloud
development well into the morning hours.

//DTW THRESHOLD PROBABILITIES...

* Low for cigs aob 5000 ft this evening. Moderate late tonight
  through Thursday.

* Low in thunderstorms tonight through early Thursday morning, then
  moderate.

&&

.PREV DISCUSSION...
Issued at 353 PM EDT Wed Aug 2 2017

.DISCUSSION...

A warm and moist mid summer air mass is in place over lower Michigan
today along and ahead of a weak cold front. Afternoon temperatures
in the mid to upper 80s are a little above normal for early August
and when combined with surface dewpoint in the lower to mid 60s is
producing an unstable environment across the region. Hourly
mesoanalysis indicates surface based CAPE around 2000 J/kg and
MLCAPE averaging 1000 J/kg with afternoon convection behaving more
like the latter. Early convective initiation and a weak vertical
wind profile will continue to favor ordinary pulse storm mode. The
slow movement and PW in the 1.0 to 1.5 inch range will make heavy
downpours and localized flooding the primary hazard. Multiple
outflow boundary and lake breeze interactions could still produce an
overachieving updraft that would be capable of half inch hail and
precip loaded downburst wind around 40 mph through peak heating. A
notable weakening trend is then expected with the approach of sunset
as mesoscale models continue to suggest convection will have a
strong dependence on daytime heating.

Evening dissipation of storms will set the stage for a break that
will last overnight through Thursday morning. This will be loosely
ensured by subsidence associated with subtle ridging aloft occuring
over lower Michigan ahead of the next low pressure system that is
organizing over the Plains today. The cold front will stall near the
Ohio border overnight with neutral to weak negative theta-e
advection below 700 mb helping increase stability. The front will be
reactivating nearby to our west as the upper level wave approaches
but expect only residual clouds to be lingering over SE Michigan
during the morning.

The surface front will continue to sharpen over lower Michigan
through the day Thursday and take on more of warm frontal character
as the low pressure system moves into southern Wisconsin.
Observations today support model depictions that show the front
developing a respectable thermal and moisture contrast that will
likely be enhanced by differential heating due to cloud cover.
Simple pattern recognition is concerning for thunderstorm potential
in this scenario as backed low level flow in the vicinity of the
front will provide favorable directional shear for organized
convection. There should also be no problem generating adequate
instability as surface dewpoint will be in the upper 60s in the warm
sector. That leaves the strength of the overall wind profile as the
primary limiting factor which is shown to increase over today but
while the core of the upper level jet remains west of the trough
axis. Still, the marginal severe weather outlook designation has
plenty of merit as these elements come together during peak heating
and before the front surges north of the region. That will occur as
the low pressure system tracks into the Straits during Thursday
night. The associated cold front remains projected to sweep through
SE Michigan Friday morning and posing less of a thunderstorm hazard
during the diurnal minimum. A pattern of showers will be more likely
as the upper level trowal/deformation axis pivots across the Great
Lakes Friday afternoon and evening.

Surface ridging will bring pleasant, dry conditions on Saturday as
the lingering thermal trough keeps highs in the low to mid 70s. Rain
chances will then increase late Sunday into Monday as low pressure
develops ahead of the next wave pivoting southeastward toward the
region. In the wake of the wave, weak ridging and surface high
pressure will bring a return to dry conditions on Tuesday as rising
heights allow slight air mass modification with highs approaching 80.

MARINE...

A weak frontal boundary will continue to slowly drop southward
through the central Great Lakes today. Modest south to southwest
flow will persist south of the boundary, while a wind shift to
northeasterly is occuring over lake Huron north of the boundary.
Showers and thunderstorms will develop along this boundary over the
next 3 days as it stalls over southern MI with best chances occuring
in the afternoon hours. Potential for thunderstorms will increase
Thursday night and early Friday in advance of a strong cold front.
Southwest winds may turn gusty with the frontal passage on Friday.

HYDROLOGY...

Several rounds of showers and thunderstorms may impact the region
over the next few days as a cold front slowly drops through southern
MI. Storms today will be widely scattered with rainfall amounts
varying greatly. Highest totals should occur over the Saginaw
Valley, ranging from a half inch to one inch of rainfall. The front
will stall over southern MI Thursday resulting in a similar setup,
only further south. A cold front will sweep through Friday bringing
an end to the shower chances.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...BT/JD
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 3:45 AM EDT, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 AM EDT Wed Aug 2 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon.
Theses storms are not expected to be severe. The strongest storms
will be capable of a heavy downpour, wind gusts to 45 mph, and pea
size hail while moving west to east at 20 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Friday morning.
There is a marginal risk of severe storms late Thursday into Thursday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon.
Theses storms are not expected to be severe. The strongest storms
will be capable of a heavy downpour, wind gusts to 40 knots, and pea
size hail while moving west to east at 15 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Friday morning.
There is a marginal risk of severe storms late Thursday into Thursday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Aug 2, 6:12 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
612 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       SOUTHGATE               42.20N 83.21W
08/02/2017  M1.20 INCH       WAYNE              MI   TRAINED SPOTTER

            30 MINUTE RAINFALL TOTAL.

&&

JD
Local storm report, Aug 2, 6:21 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLOOD            DOWNTOWN DETROIT        42.33N 83.05W
08/02/2017                   WAYNE              MI   DEPT OF HIGHWAYS

            MDOT REPORTS FLOODING ON NORTHBOUND M-10 AFTER JEFFERSON.

&&

JD
Special weather statement, Aug 2, 6:24 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
624 PM EDT WED AUG 2 2017

MIZ082-022330-
Lenawee MI-
624 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LENAWEE COUNTY UNTIL 730
PM EDT...

At 623 PM EDT, Doppler radar indicated a strong thunderstorm over
Britton, or near Tecumseh, moving east at 15 mph.

Nickel size hail and winds near 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Deerfield around 640 PM EDT.

Other locations impacted by this storm include Riga, Ridgeway,
Palmyra, Fairfield, Tipton, Sand Creek and Holloway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4184 8415 4207 8411 4205 8377 4172 8377
      4172 8380
TIME...MOT...LOC 2223Z 285DEG 15KT 4196 8384

BT
Special weather statement, Aug 2, 7:35 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
735 PM EDT WED AUG 2 2017

MIZ061-030015-
Genesee-
735 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GENESEE COUNTY...

At 734 PM EDT, a strong thunderstorm was located near Flushing,
moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Flint, Flushing, Burton, Swartz Creek, Lake Fenton and Rankin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4293 8393 4308 8390 4305 8361 4285 8371
TIME...MOT...LOC 2334Z 288DEG 11KT 4301 8384

SC
Local storm report, Aug 2, 7:40 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       WYANDOTTE               42.21N 83.16W
08/02/2017  M1.78 INCH       WAYNE              MI   TRAINED SPOTTER

            1 HR RAINFALL TOTAL

&&

JD
Special weather statement, Aug 2, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
821 PM EDT WED AUG 2 2017

MIZ061-069-030100-
Genesee MI-Oakland MI-
821 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND AND
SOUTHEASTERN GENESEE COUNTIES UNTIL 900 PM EDT...

At 821 PM EDT, Doppler radar indicated a strong thunderstorm over
Grand Blanc, moving southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fenton around 825 PM EDT.
  Goodrich around 840 PM EDT.
  Holly around 845 PM EDT.

Other locations impacted by this storm include Atlas and Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4289 8379 4302 8361 4288 8345 4275 8365
TIME...MOT...LOC 0021Z 316DEG 12KT 4291 8364

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:53 PM EDTAreal Flood AdvisoryDTXGenesee112 min
Aug 3, 12:52 PM EDTSpecial Weather StatementDTXMacomb38 min
Aug 3, 1:28 PM EDTSpecial Weather StatementDTXLapeer47 min
Aug 3, 1:36 PM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Oakland58 min
Aug 3, 2:29 PM EDTAreal Flood AdvisoryDTXMacomb3 hr
Aug 3, 2:32 PM EDTSpecial Weather StatementDTXOakland28 min
Aug 3, 3:06 PM EDTSpecial Weather StatementDTXSanilac24 min
Aug 3, 4:05 PM EDTGale WatchDTX12 hr
Aug 3, 4:05 PM EDTSmall Craft AdvisoryDTX54 hr
Aug 3, 4:27 PM EDTSpecial Weather StatementDTXOakland33 min
Aug 3, 5:12 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair63 min
Aug 3, 5:17 PM EDTSpecial Weather StatementDTXLivingston, Oakland, Washtenaw58 min
Aug 3, 6:08 PM EDTSpecial Weather StatementDTXGenesee, Saginaw, Shiawassee67 min
Aug 3, 6:17 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland3 hr
Aug 3, 6:28 PM EDTSpecial Weather StatementDTXOakland62 min
Aug 3, 7:13 PM EDTSpecial Weather StatementDTXBay, Midland62 min
Aug 3, 7:31 PM EDTSpecial Weather StatementDTXWayne29 min

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.